MAUDE Adverse Event Report: SYNTHES MONUMENT SELF-RETAINING SCREWDRIVER FOR LOCKING SCREW; TRAY, SURGICAL INSTRUMENT

SYNTHES MONUMENT SELF-RETAINING SCREWDRIVER FOR LOCKING SCREW; TRAY, SURGICAL INSTRUMENT
Catalog Number 387.284
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
There was no known reported patient involvement associated with the complained event.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.A device history record (dhr) review was performed on part #387.284, lot #6283, synthes lot # 4251326: release to warehouse date: 09 april 2001, expiration date: n/a, supplier: xxx: no non conformance reports (ncrs) were generated during production.Review of device history records showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the screwdriver handle for the cervical spine locking plate (cslp) broke on an unknown date.The handle was discovered broken when the trays were being put back together on (b)(6) 2017.The handle had been used in a surgery on (b)(6) 2017 and it was reported that it functioned properly at the time of implantation.There were no issues reported during or after the surgery.A portion of the handle was missing and it was believed that it broke during or after the decontamination process.The broken portion has not been located.There is no patient involvement.This report is for one (1) self-retaining screwdriver for locking screw this is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
A product investigation was completed: during the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.A visual inspection, drawing review and device history review were performed as part of this investigation.No product design issues or discrepancies were observed.This complaint is confirmed.The returned driver is used to insert locking screws into expansion-head screws in the cslp system.The driver was returned with the handle broken at the cross pin in two separate pieces; the pieces were assembled together it was noticed that a piece measuring about 10.04mm is missing from the device and was not returned.Replication of the complaint condition is not applicable.The complaint is confirmed.The relevant drawings for the device(s) were reviewed.There was a design change where the handle material changed from phenolic to radel.The driver was manufactured prior to this design change.No drawing issues or discrepancies were noted.The design is adequate for its intended use and did not contribute to this complaint condition.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.A device history record review was done for the returned instrument(s) and no non-conformance reports were generated during production.Review of the device history record showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No definitive root cause could be determined however the failure mode is consistent with excessive torque being applied to the handle likely caused the breakage.Wear and reprocessing throughout the instrument¿s life may have also contributed.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
The subject device has been received by the manufacturer and is undergoing investigation.The results of the investigation are pending completion and will be submitted in a supplemental report.Supplier: envision manufacturing, inc.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SELF-RETAINING SCREWDRIVER FOR LOCKING SCREW
Common Device Name
TRAY, SURGICAL INSTRUMENT
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6595618
Report Number1719045-2017-10511
Device Sequence Number10952690
Product Code FSM
UDI-Device Identifier10705034770970
UDI-Public(01)10705034770970(10)6283
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number387.284
Device Lot Number6283
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/02/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date05/26/2017
Supplement Report FDA Received Date06/16/2017
06/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1